Jump to content
bubbles

Delayed withdrawal symptoms and "late onset" depression as a WD effect

Recommended Posts

bubbles

Hi everyone

 

I'm trying to gather some resources - primarily journal articles or perhaps official guidelines. I am specifically after resources on two topics, but I'll make separate threads for them.

 

I have observed that many people seem to be okay for a bit after dropping meds - a bit being 2-3 months - and then there is a crash. This was my experience with my too rapid taper off Lexapro. (This isn't about me, so I'm not putting it into my personal thread. I was unable to get anyone to see it my way though. :) Absolutely no providers were prepared to entertain the possibility of a delayed withdrawal reaction. Still, it has come up so often that I feel it must exist.

 

I have been looking through the journal articles and trying to find some on my own too. So far I have found nothing that specifically documents this phenomenon. Is anyone aware of anything that I might have missed?

Cheers everyone,
Bubbles

Share this post


Link to post
Share on other sites
bubbles

I should say that that crash is probably after a too-fast taper.

Share this post


Link to post
Share on other sites
Altostrata

bubbles, this is a great question. In fact, I've tried to pursue it lately.

 

The assumption that withdrawal symptoms start immediately upon cessation appears in Schatzberg, 1997

 

You need to look at the citations for this assertion and trace it back through the years. Schatzberg, 1997 got its information from an earlier paper. Where did that paper get its information? And so forth.

 

By picking apart the trail of evidence, we might be able to show that the assumption in Schatzberg, 1997 is groundless and open up the question to new study.

 

This would be very valuable to a research project I'm working on right now (with CEPUK, Luke Montagu and Dr. James Davies), to be presented to a UK parliamentary committee.

 

If anyone wants to get involved in this, please let me know.

Share this post


Link to post
Share on other sites
bubbles

Thanks Alto. That's a great starting point. If I find anything useful for you I'll pass it on.

Cheers!

Share this post


Link to post
Share on other sites
InvisibleUnless
On 5/3/2018 at 9:19 AM, Altostrata said:

The assumption that withdrawal symptoms start immediately upon cessation appears in Schatzberg, 1997

 

You need to look at the citations for this assertion and trace it back through the years. Schatzberg, 1997 got its information from an earlier paper. Where did that paper get its information? And so forth.

 

i would be entirely unsurprised if you trace this back to someone importing it from the descriptions of other psychotropic withdrawal syndromes without doing any sort of representative trials to vet its application to antidepressant withdrawal symptomology.

Share this post


Link to post
Share on other sites
bubbles
5 hours ago, InvisibleUnless said:

i would be entirely unsurprised if you trace this back to someone importing it from the descriptions of other psychotropic withdrawal syndromes without doing any sort of representative trials to vet its application to antidepressant withdrawal symptomology.

 

That's a really good angle to take in my searching - thank you!

 

 

Share this post


Link to post
Share on other sites
Altostrata

bubbles, if you find anything about the origin of the immediate-onset theory, please let me know.

 

The citation in Schatzberg, 1997 appears to be incorrect. It is a report from the Australian government about withdrawal reactions and does not mention onset.

Share this post


Link to post
Share on other sites
bubbles

Thanks Alto. I'll keep looking. It's a slow process because I'm fitting it in among other things and this is a busy time. I'll let you know if I find anything.

 

That 1997 article - says there is "free full text" but I can't get it. :( I don't think I have enough information to find that Australian report, which might be useful, because it is clearly 20 years old.

 

 

Share this post


Link to post
Share on other sites
InvisibleUnless

the "psychiatrist.com" free full text links are to a page which requires you to enter in some personal information and credentials--you can only access the full article if you sign in.  i gather they use this information for data commercialization.  i feel like this was not always the case, but my memory may just be foggy on the notion.

 

libraries (especially school libraries or inter-library loan programs), asking your healthcare provider to snag you a copy, or writing to one or more of the authors can be tenable ways of accessing full texts.  databases like deepdyve can also provide free access to some articles in a roundabout way.

 

there are also manners in which you can allegedly infringe upon 'intellectual copyrights' in order to secure a pdf, but if you want to keep things squeaky clean then i would avoid those methods even though nobody is getting hurt and it is sometimes a legal grey area (only sometimes!).

 

i think you will probably have to end up writing to someone anyhow--someone involved with the government report, or who can at least tell you more about it.  such reports, at least in the versions offered online to the public, rarely reveal the sources of facts like the ones being incorporated in the Schatzberg article.

 

and even if you bedrock at 'expert opinion', that doesnt really tell us how that opinion came about.  prescribing experiences?  unpublished trials?  talking with other doctors?  it is a rabbithole, for sure.  if youd like to delegate anything to me, i can put some of my time into digging around, just let me know what would be most helpful.  i cannot guarantee enduring contributions, but i would like to help in what ways i can.

Share this post


Link to post
Share on other sites
bubbles

Thanks InvisibleUnless

 

I've come up to a busy time at work and school, so I've had to park this bit of research, but I still want to follow it up. I didn't know about deepdyve, so I'll follow that up.


I will get back to it, but I have to prioritize some other stuff first.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

×

Important Information

By using this site, you agree to our Terms of Use.